Mississippi, 2015

Hail and Damaging Winds in Mississippi, October 9, 2015

October 9, 2015 · NWS JAN · 3 events in 2 counties and zones

Showers and thunderstorms developed in association with a cold front. Some of these storms produced damaging wind gusts and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Showers and thunderstorms developed in association with a cold front. Some of these storms produced damaging wind gusts and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Oct 9, 2:37 PM CST, 2 hours 3 minutes earlier.

Area forecast discussion, Oct 9, 2:37 PM CST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
337 PM CDT FRI OCT 9 2015

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT...LATEST SURFACE ANALYSIS
HAD THE COLD FRONT NEAR A GREENWOOD MISSISSIPPI TO BASTROP LOUISIANA
LINE. LOCAL RADARS SHOWED SCATTERED SHOWERS AND THUNDERSTORMS
DEVELOPING ALONG AND AHEAD OF THE COLD FRONT. THIS WILL CONTINUE AS
THE COLD FRONT MOVES SOUTH ACROSS OUR CWA THROUGH THIS EVENING.
AFTERNOON WATER VAPOR IMAGERY/RAP ANALYSIS HAD A POTENT SHORTWAVE
TROUGH DROPPING OVER ARKANSAS THAT WILL SWING EAST ACROSS OUR REGION
TONIGHT AS WELL. REGIONAL RADARS SHOW ADDITIONAL SHOWER AND
THUNDERSTORM DEVELOPMENT ASSOCIATED WITH THIS FEATURE OVER ARKANSAS
WELL BEHIND THE COLD FRONT. TOGETHER THE COLD FRONT AND SHORTWAVE
TROUGH WILL BRING THE BEST CHANCE FOR RAIN TO OUR CWA THAT WE HAVE
SEEN IN AWHILE. THE GREATEST CHANCE FOR RAIN AND RAIN AMOUNTS ARE
EXPECTED OVER OUR NORTHEAST WHERE MODEL CONSENSUS AMOUNTS SUGGEST A
QUARTER TO A THIRD OF AN INCH WILL BE POSSIBLE. THE COLD FRONT IS
EXPECTED TO PUSH SOUTH OF OUR CWA JUST AFTER MIDNIGHT AND THE
SHORTWAVE TROUGH AXIS WILL BE SHIFTING EAST OF MISSISSIPPI CLOSE TO
SUNRISE. THERE MAY BE SOME LINGERING LOW CLOUDS IN THE EAST THROUGH
MID MORNING BUT THE MEASURABLE PRECIPITATION WILL END EARLIER.
COOLER AND MUCH DRIER AIR WILL FILTER INTO OUR CWA SATURDAY. THE 12Z
FRI JAN PWAT WAS 1.56INCHES. PWATS WILL BE KNOCKED DOWN TO NEAR A
HALF INCH OVER MOST OF THE AREA BY SATURDAY EVENING AND BELOW A HALF
INCH AREAWIDE BY SUNDAY MORNING. ALTHOUGH OUR AIR MASS WILL BE DRY
SATURDAY CAA WILL NOT BE PARTICULARLY STRONG AND DECENT INSOLATION
WILL ALLOW TEMPERATURES TO FALL ONLY A COUPLE DEGREES SHY OF NORMAL.
OUR NORMAL HIGHS RUN IN THE UPPER 70S TO NEAR 80F. AFTERNOON HIGHS
WILL RANGE FROM THE MID 70S NORTHEAST TO THE LOWER 80S SOUTH. SURFACE
RIDGING FROM THE CENTRAL PLAINS WILL DROP SOUTH OVER OUR CWA BY
SUNDAY MORNING. THIS WILL RESULT IN NEAR CALM WINDS UNDER CLEAR SKIES
ALLOWING FOR STRONG RADIATIONAL COOLING OF OUR DRY AIR MASS. OUR
NORMAL LOWS RUN IN THE MID 50S. SUNDAY MORNING LOWS WILL BE BELOW
NORMAL AREAWIDE AND WILL DIP INTO THE UPPER 40S AT THE NORMALLY
COLDER LOCATIONS. THE SURFACE RIDGE WILL DRIFT EAST SUNDAY WHILE
NORTHWEST FLOW ALOFT CONTINUES OVER OUR REGION. AFTERNOON HIGHS WILL
TOP OUT A LITTLE ABOVE NORMAL BUT WITH MUCH LOWER HUMIDITY. WITH THE
SURFACE RIDGE TO OUR EAST SUNDAY NIGHT LIGHT RETURN FLOW WILL DEVELOP
FROM THE WEST. THIS WILL HELP HOLD MORNING LOWS CLOSE TO OUR JUST
ABOVE NORMAL WHILE SITES IN THE EAST WILL BOTTOM OUT IN THE UPPER 40S
AGAIN. /22/

.LONG TERM...MONDAY THROUGH THURSDAY...MID/UPPER LEVEL NW FLOW WILL
REMAIN IN PLACE THROUGH THIS TIME PERIOD AND WILL...FOR THE MOST
PART...LEAD TO A DRY FORECAST. THE ONLY EXCEPTION TO THIS WILL COME
MONDAY AFTERNOON INTO MONDAY NIGHT AS A FAST MOVING SHORTWAVE AND
ITS ASSOCIATED COLD FRONT APPROACH THE AREA DURING THE HEAT OF THE
AFTERNOON MONDAY.

THIS SYSTEM REALISTICALLY WILL ONLY GLANCE ACROSS OUR AREA AS THE
MAJORITY OF THE ENERGY WILL BE FELT OVER THE OH VALLEY. EVEN SO...
DEWPOINTS IN THE MID/UPPER 60S LOOK TO POOL AHEAD OF THE BOUNDARY
OVER THE DELTA REGION OF AR/LA/MS MONDAY AFTERNOON. THIS WITH TEMPS
IN THE MID/UPPER 80S WILL YIELD CAPES APPROACHING 1500 J/KG.
THUS...WOULD NOT BE SURPRISED TO SEE A FEW THUNDERSTORMS. WEAK LAPSE
RATES...HOWEVER...SHOULD PREVENT UPDRAFTS FROM BECOMING VERY ROBUST.
THE MAIN FRONTAL FORCING WILL ARRIVE MONDAY NIGHT...BUT LOSS OF
HEATING/INSTABILITY SHOULD RENDER THE REMAINING CONVECTION IN THE
FORM OF SHOWERS.

THE FRONT WILL SWEEP THROUGH RATHER QUICKLY MONDAY NIGHT WITH DRY
AIR MOVING BACK IN. FAST PACED FLOW WILL ALLOW FOR QUICK AIRMASS
MODERATION.

WHILE AFTERNOON MAXES DURING THE PERIOD WILL EASILY CLIMB INTO THE
80S...THE DRYNESS OF THE AIRMASS WILL ALLOW FOR GOOD RADIATIONAL
COOLING AT NIGHT AND MINS TO DROP INTO THE 50S. WITH ONLY LIGHT
RAINFALL AMOUNTS EXPECTED MONDAY AND THE PERSISTENT DRY AIRMASS...
FIRE DANGER MAY BECOME A CONCERN BY THE MIDDLE OR LATTER PART OF
NEXT WEEK./26/

&&

.AVIATION...VFR FLIGHT CATEGORIES CONTINUE TO PREVAIL AT ALL TAF
SITES THIS AFTERNOON. SCATTERED SHOWERS...ALONG WITH A FEW
THUNDERSTORMS...WILL CONTINUE TO DEVELOP THROUGH THE LATE AFTERNOON
AND EVENING HOURS ALONG AND AHEAD OF A COLD FRONT THAT'S DROPPING
SOUTH THROUGH THE REGION.  AS A RESULT...A BRIEF PERIOD OF MVFR/IFR
CEILINGS AND/OR VISIBILITIES IS POSSIBLE IF CONVECTION IS OBSERVED
ON STATION DURING THIS TIME.  SOME LIGHT SHOWER ACTIVITY AND LOW
CLOUDS COULD LINGER BEHIND THE FRONT...THUS ALLOWING FOR ANOTHER
"OFF AND ON" AGAIN PERIOD OF MVFR/IFR FLIGHT CATEGORIES OVERNIGHT
INTO EARLY SATURDAY MORNING. /19/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       60  77  50  82 /  41   4   1   1
MERIDIAN      59  77  49  81 /  54   9   1   1
VICKSBURG     58  79  47  84 /  30   2   1   1
HATTIESBURG   61  82  52  84 /  30   9   1   1
NATCHEZ       60  79  52  83 /  20   1   1   1
GREENVILLE    57  76  49  83 /  35   1   1   1
GREENWOOD     57  76  48  82 /  49   2   1   1

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

22/26/19
Hazardous weather outlook, Oct 9, 1:03 PM CST, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
203 PM CDT FRI OCT 9 2015

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
101100-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON-FRANKLIN-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-SUNFLOWER-
LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-
OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-
ISSAQUENA-SHARKEY-YAZOO-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-
SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-
CLARKE-JEFFERSON-ADAMS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
203 PM CDT FRI OCT 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...NORTH
CENTRAL MISSISSIPPI...AND SOUTH CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND SATURDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT THURSDAY.

19

&&

...HAZARD LEGEND...

NO SHORT TERM HAZARDS EXPECTED.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
NWS JAN TROPICAL PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=TROPICAL
NATIONAL HURRICANE CENTER HOME PAGE...
   WWW.NHC.NOAA.GOV/
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

In the hours before

Special weather statement, Oct 9, 2:55 PM CST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
355 PM CDT FRI OCT 9 2015

MSZ027>030-032-092145-
CARROLL MS-CHOCTAW MS-WEBSTER MS-MONTGOMERY MS-CLAY MS-
355 PM CDT FRI OCT 9 2015

...LOCALLY STRONG THUNDERSTORMS WILL AFFECT
MONTGOMERY...WEBSTER...EAST CENTRAL CARROLL...CHOCTAW AND CLAY
COUNTIES UNTIL 445 PM CDT...

AT 354 PM CDT...METEOROLOGISTS WERE TRACKING A BROKEN LINE OF STRONG
THUNDERSTORMS ALONG EXTENDING FROM HOUSTON TO 6 MILES NORTHWEST OF
VAIDEN...AND MOVING EAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA-SIZE HAIL WILL BE POSSIBLE WITH
THESE STORMS.

STRONG THUNDERSTORMS WILL BE NEAR...
  KILMICHAEL AND POPLAR CREEK AROUND 415 PM CDT.
  CHESTER AROUND 440 PM CDT.
  ACKERMAN AND REFORM AROUND 445 PM CDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE WEIR...FRENCH
CAMP...MANTEE AND WALTHALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3357 8873 3356 8909 3335 8909 3325 8924
      3326 8932 3329 8932 3329 8948 3336 8995
      3372 8937 3376 8893 3381 8893 3381 8872
      3368 8872 3368 8855
TIME...MOT...LOC 2054Z 275DEG 37KT 3391 8900 3340 8981

BYB
Special weather statement, Oct 9, 3:46 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
446 PM CDT FRI OCT 9 2015

MSZ030-033-092230-
OKTIBBEHA MS-CLAY MS-
446 PM CDT FRI OCT 9 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN OKTIBBEHA AND
SOUTHWESTERN CLAY COUNTIES UNTIL 530 PM CDT...

AT 445 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
NEAR PHEBA...OR NEAR MONTPELIER...MOVING SOUTHEAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  PHEBA AROUND 500 PM CDT.

LAT...LON 3355 8879 3343 8898 3356 8902 3364 8902
      3364 8903 3370 8904 3374 8891
TIME...MOT...LOC 2145Z 334DEG 17KT 3364 8897

CME
Special weather statement, Oct 9, 4:15 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
515 PM CDT FRI OCT 9 2015

MSZ018-034-092300-
BOLIVAR MS-WASHINGTON MS-
515 PM CDT FRI OCT 9 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL WASHINGTON AND
SOUTHWESTERN BOLIVAR COUNTIES UNTIL 600 PM CDT...

AT 515 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
NEAR ARKANSAS CITY...OR 7 MILES SOUTH OF ROHWER...MOVING EAST AT 30
MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  SCOTT AND LAMONT AROUND 545 PM CDT.
  BENOIT AND WINTERVILLE AROUND 550 PM CDT.

LAT...LON 3372 9107 3370 9110 3371 9113 3369 9114
      3366 9109 3368 9103 3371 9106 3371 9102
      3369 9090 3345 9105 3350 9118 3355 9123
      3357 9122 3360 9113 3364 9116 3367 9123
      3370 9121 3371 9116 3370 9114 3373 9114
TIME...MOT...LOC 2215Z 286DEG 24KT 3366 9129

CME

The radar

The Little Rock radar (KLZK), 176 km away, was scanning. The volume nearest the first event began at 22:41 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Bolivar

When
October 9, 4:40 PM CST
Where
Bolivar County, Hannah
Measured
1 in hail
Reported by
Public
Coordinates
33.630, -91.030

There were multiple reports of hail between dime and quarter sized.

Thunderstorm Wind, Bolivar

When
October 9, 4:40 PM CST
Where
Bolivar County, Hannah to 0.9 mi SE of Scott
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
33.630, -91.030

Several trees were blown down or snapped. A few homes were damaged with one having the back patio blown down. An outdoor shop had the doors blown off as well. This damage occurred between Benoit and Scott. Trees were also blown down on Highway 1 North near Scott.

Thunderstorm Wind, Washington

When
October 9, 4:58 PM CST
Where
Washington County, 2.15 mi SSE of North Greenville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
33.420, -91.020

A few trees were blown down off of the North Broadway Extension.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2015Every state in 2015This day in weather historyWarnings in Mississippi, October 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 601126, 601127, 601128.